New Mexico, 2015

High Wind in New Mexico, February 20, 2015

February 20, 2015 · NWS ABQ · 1 event in 1 county or zone

A stong cold front that pushed through the Clayton area on the 20th produced brief strong wind gusts up to 58 mph by late in the day.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A stong cold front that pushed through the Clayton area on the 20th produced brief strong wind gusts up to 58 mph by late in the day.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Feb 20, 4:45 PM MST, 1 hour 45 minutes earlier.

Area forecast discussion, Feb 20, 4:45 PM MST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
445 PM MST FRI FEB 20 2015

.AVIATION...
00Z TAF CYCLE
BKN HIGH CLOUDS AND A FEW MID CLOUDS TONIGHT. GUSTS OF 25 TO 35 KTS
WILL BE COMMON UNTIL 02Z. LATER TONIGHT AND SATURDAY...FOCUS WILL
SHIFT TO A BACKDOOR COLD FRONT MOVING THROUGH THE EASTERN PLAINS.
A BRIEF PERIOD OF GUSTY NORTH WINDS ARE EXPECTED BEHIND THE FRONT
WITH RAPIDLY VEERING WINDS BY LATE SATURDAY MORNING. CONFIDENCE
INCREASING THAT MVFR CONDITIONS WILL DEVELOP FROM KCAO TO KTCC
WITH LOCALIZED AND BRIEF IFR CONDITIONS POSSIBLE. CEILINGS SHOULD
IMPROVE BY THE AFTN SATURDAY. VFR CONDITIONS WILL PERSIST ALL
OTHER AREAS THROUGH FORECAST PERIOD.

&&

.PREV DISCUSSION...328 PM MST FRI FEB 20 2015...
.SYNOPSIS...
INCREASING HIGH CLOUDS ARE SIGNS OF CHANGES TO COME THIS WEEKEND.
ONE MORE TRANQUIL DAY IS IN STORE MOST AREAS SATURDAY BEFORE A
STRONG BACKDOOR COLD FRONT AND AN UPPER LEVEL STORM SYSTEM BRING
INCREASING CHANCES FOR RAIN AND SNOW TO NORTHEAST NEW MEXICO
SATURDAY NIGHT AND TO MUCH OF CENTRAL AND EASTERN NEW MEXICO SUNDAY
NIGHT AND MONDAY. SIGNIFICANT SNOW ACCUMULATIONS ARE POSSIBLE IN
THE NORTHERN MOUNTAINS...NORTHEAST HIGHLANDS AND PLAINS BETWEEN
SATURDAY NIGHT AND MONDAY. ADDITIONALLY...STRONG EAST CANYON WINDS
WILL DEVELOP IN THE MIDDLE RIO GRANDE VALLEY SUNDAY MORNING.
SCATTERED SNOW SHOWERS WILL CONTINUE INTO TUESDAY BEFORE HIGH
PRESSURE BUILDS OVER THE AREA AROUND MID-WEEK NEXT WEEK.

&&

.DISCUSSION...
MID AND HIGH CLOUDS ASSOCIATED WITH A SUBTROPICAL UPPER LOW WEST
OF BAJA CONTINUE TO STREAM INTO CENTRAL AND SOUTHERN NEW MEXICO
THIS AFTERNOON. THE LOWER CLOUDS AND LIGHT SHOWERS/SPRINKLES
ASSOCIATED WITH THE LOW WILL CONTINUE TO SLIDE EWD THROUGH FAR
SRN AZ AND NEW MEXICO TONIGHT...REMAINING SOUTH OF THE CWA.
MEANWHILE AT THE SFC...A WEAK AND PRIMARILY DRY BACKDOOR COLD
FRONT WILL DROP INTO THE ERN PLAINS OVERNIGHT. ASSOCIATED SFC HIGH
WILL SLIDE SEWD WITH A DEVELOPING SLY/RETURN FLOW HELPING TO SET
THE STAGE FOR LATE SATURDAY NIGHT. GFS AND NAM ARE SOMEWHAT SLOWER
WITH THE SECOND MUCH STRONGER BACKDOOR COLD FRONT PROGGED TO MOVE
THROUGH NE NM EARLY SUNDAY MORNING. MODELS ARE ALSO IN GOOD
AGREEMENT THAT THE NEXT BATCH OF SUBTROPICAL MOISTURE DRAWN UP BY
THE UPPER LOW OFF OF BAJA AND THE NRN STREAM UPPER TROUGH DROPPING
SOUTH THROUGH THE WRN GREAT BASIN WILL MOVE NEWD INTO CENTRAL NM
SATURDAY NIGHT. THE COMBINATION OF INCREASING LARGE SCALE
ATMOSPHERIC LIFT...INCREASING MID-LEVEL SUBTROPICAL MOISTURE AND
STRONG BACKDOOR COLD FRONT WILL RESULT IN ACCUMULATING SNOW OVER
THE NORTHERN MOUNTAINS AND FROM THE CENTRAL MOUNTAIN CHAIN EAST TO
THE TX LINE. DECIDED TO INCLUDE THE TUSAS MOUNTAINS AND THE
REMAINDER OF THE SANGRE DE CRISTOS IN THE WINTER STORM WATCH VALID
SATURDAY NIGHT THROUGH MONDAY MORNING. STRONG EAST WINDS WILL BREAK
THROUGH THE CANYONS OF THE CENTRAL MOUNTAIN CHAIN MID- MORNING
SUNDAY...LIKELY SHADOWING THE MIDDLE RIO GRANDE VALLEY FROM PRECIP
SUNDAY AFTERNOON. EXCEPTIONS TO THE SHADOWING EFFECT MIGHT OCCUR
IN SOCORRO...VALENCIA AND WRN BERNALILLO COUNTIES WHERE THE NAM12
IS INDICATING STRONG SFC CONVERGENCE IN THESE AREA MIGHT OVERCOME
DOWNSLOPING EFFECTS.

NAM AND GFS KEEP THE ELY UPSLOPE MACHINE GOING THROUGH ABOUT MID-
DAY MORNING MONDAY. SCATTERED SNOW SHOWERS ASSOCIATED WITH THE
UPPER LOW COLD CORE MOVE THROUGH MONDAY NIGHT AND TUESDAY. ECMWF
IS SLOWER WITH THE UPPER LOW AND KEEPS SCT SNOW SHOWERS GOING OVER
CENTRAL AND NRN NM THROUGH TUESDAY NIGHT.

A BRIEF RESPITE BETWEEN SYSTEMS REMAINS ON TRACK WEDNESDAY AND
WEDNESDAY NIGHT. GFS AND ECMWF BRING ANOTHER STRONG BACKDOOR COLD
FRONT/MODIFIED ARCTIC AIRMASS THROUGH ERN AND CENTRAL NM LATE-DAY
THURSDAY OR THURSDAY NIGHT. BOTH MODELS ARE IN GENERAL AGREEMENT
THAT WEATHER PATTERN WILL REMAIN ACTIVE THROUGH NEXT WEEKEND. ECMWF
SOLUTION WOULD EQUATE TO QUITE THE SNOWY PERIOD FROM THURSDAY
NIGHT THROUGH NEXT WEEKEND.

33

&&

.FIRE WEATHER...
SATELLITE IMAGERY SHOWS A LARGE SWATH OF HIGH CLOUDS STREAMING WEST
TO EAST OVER NEW MEXICO...WITH THE HEAVIEST OVER SOUTHERN PORTIONS
OF THE STATE. THIS HELPED TO LIMIT VERTICAL MIXING AND REDUCE
POTENTIAL WINDS SPEEDS ACROSS THE AREA TODAY. DESPITE THIS... LOW
END CRITICAL FIRE CONDITIONS DEVELOPED FOR LOCALIZED AREAS OF THE
EASTERN PLAINS THIS AFTERNOON. FIRE WEATHER CONCERNS ACROSS THE EAST
WILL END TONIGHT AS A WEAK BACKDOOR COLD FRONT WILL BRING INCREASED
MOISTURE AND COLDER AIR TONIGHT INTO SATURDAY. THE REST OF THE
STATE WILL EXPERIENCE LESS COOLING SATURDAY...AND REMAIN ABOVE
NORMAL WHILE THE EAST IS NEAR TO BELOW NORMAL. A FEW HOURS OF
CRITICAL FIRE WEATHER CONDITIONS MAY DEVELOP SATURDAY AFTERNOON OVER
THE WESTERN HIGH TERRAIN...BUT NO MAJOR EVENT IS EXPECTED WITH WINDS
AND HUMIDITIES RIGHT AROUND THRESHOLDS. ONE AREA TO MONITOR IS THE
RIO GRANDE VALLEY FROM ALBUQUERQUE TO SOCORRO. MIXING HEIGHTS REMAIN
WELL ABOVE NORMAL FOR THIS AREA...WHICH COULD DRAG STRONG ENOUGH
WINDS FOR CRITICAL CONDITIONS TO DEVELOP. BUT HIGH RES MODELS PAINT
A WEAK WIND FIELD FOR THE AREA...SO CONFIDENCE LOW FOR CRITICAL
CONDITIONS TO DEVELOP.

THE NEXT WINTER SYSTEM WILL COMBINE WITH A SECOND AND MORE POTENT
BACKDOOR COLD FRONT TO BRING MAJOR WEATHER CHANGES TO NEW MEXICO
LATE SATURDAY THROUGH THE MIDDLE OF NEXT WEEK. THE FRONT WILL MOVE
THROUGH THE PLAINS EARLY SUNDAY AND PUSH THROUGH THE GAPS OF THE
CENTRAL MOUNTAINS BY MID DAY. SIGNIFICANTLY COLDER AIR BEHIND THE
FRONT WILL CAUSE HIGHS SUNDAY TO BE 15 TO 35 DEGREES BELOW NORMAL
ACROSS THE EAST...SLIGHTLY BELOW NORMAL ACROSS CENTRAL NM...AND NEAR
NORMAL ACROSS THE WEST. PRECIPITATION WILL INCREASE OVER THE
NORTHERN MOUNTAINS AND NORTHEAST LATE SATURDAY AND SPREAD SOUTHWEST
OVER MUCH OF THE AREA SUNDAY...AND GENERALLY FAVOR THE HIGHER
TERRAIN OF CENTRAL AND NORTHERN NEW MEXICO. CHANCES FOR
PRECIPITATION WILL DIMINISH MONDAY THROUGH WEDNESDAY AS THE SYSTEM
PASSES OVERHEAD. SIGNIFICANT SNOWFALL ACCUMULATIONS WILL BE POSSIBLE
FOR THE NORTHERN MOUNTAINS AND NORTHEAST PLAINS THROUGH TUESDAY.
VENT RATES WILL DECREASE BEHIND THE FRONT...BECOMING POOR ON MONDAY
ACROSS THE EASTERN PLAINS AND INTO PORTIONS OF THE RIO GRANDE VALLEY
BETWEEN ALBUQUERQUE AND SANTA FE. GRADUAL CLEARING AND WARMING IS
EXPECTED TUESDAY INTO WEDNESDAY AS THE SYSTEM WEAKENS AND MOVES EAST
OF THE AREA...WITH HIGHS REMAIN NEAR TO BELOW NORMAL ALL AREAS
WEDNESDAY.

THE SPECIFICS OF THIS SYSTEM REMAIN SKETCHY AS MODELS LACK
CONSISTENCY ON HOW THE UPPER LEVEL LOW PROGRESSES. THE LOW LOOKS TO
CUT OFF OVER THE GREAT BASIN LATE SUNDAY...BUT THE ECMWF HAS IT
SLOWER AND DRIER THAN THE GFS. THESE TRACKS COULD ALTER THE DEGREE
OF TEMPERATURE REBOUNDING INTO MID WEEK AS WELL AS POTENTIAL FOR
ADDITIONAL PRECIPITATION. THE OTHER ISSUE IS A POTENTIAL DRY SLOT
WORKING AROUND THE LOW THAT COULD KEEP PRECIPITATION FARTHER TO THE
NORTH AND EAST...LIMITING THE AREAS THAT SEE SNOW AND REDUCE TOTAL
ACCUMULATIONS. EITHER WAY...CONFIDENCE IS HIGH IN THE TREND FOR
COLDER TEMPERATURES AND HIGHER HUMIDITIES THROUGH EARLY NEXT WEEK.

THE STORM SHOULD MOVE EAST OF THE AREA WEDNESDAY...WITH NORTHWEST
FLOW ALOFT DEVELOPING OVER NEW MEXICO. THE AREA SHOULD REMAIN IN THE
STORM TRACK THROUGH NEXT WEEKEND...AS BOTH THE GFS AND ECMWF BRING A
SERIES OF UPPER LEVEL DISTURBANCES ACROSS NEW MEXICO WITHIN THE
NORTHWEST FLOW ALOFT. EXPECT TEMPERATURES TO REMAIN NEAR TO BELOW
NORMAL...VENT RATES TO REMAIN FAIR TO GOOD...AND MORE CHANCES FOR
PRECIPITATION DURING THIS PERIOD.

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WATCH FROM SATURDAY EVENING THROUGH LATE SUNDAY NIGHT
FOR THE FOLLOWING ZONES...NMZ510-512>515-527>530.

&&
Hazardous weather outlook, Feb 20, 5:30 AM MST, 13 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
530 AM MST FRI FEB 20 2015

NMZ501>540-211300-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
530 AM MST FRI FEB 20 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

LOCALIZED CRITICAL FIRE WEATHER CONDITIONS COULD DEVELOP THIS
AFTERNOON OVER PORTIONS OF EAST CENTRAL AND WEST CENTRAL NEW MEXICO
DUE TO STRONG WINDS AND LOW HUMIDITIES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SIGNIFICANTLY COLDER TEMPERATURES ARE EXPECTED SATURDAY THROUGH
MONDAY DUE TO A STRONG COLD FRONT FORECAST TO PLUNGE INTO EASTERN
NEW MEXICO...THEN TRACK WESTWARD. AT THE SAME TIME...ACCUMULATING
SNOW MAY BECOME FOCUSED FROM THE SANGRE DE CRISTO MOUNTAINS OVER THE
ADJACENT HIGHLANDS AND NORTHEAST PLAINS...AS WELL AS OVER THE SAN
JUAN MOUNTAINS...ALTHOUGH THE REMAINDER OF THE EASTERN PLAINS AND
CENTRAL MOUNTAIN CHAIN MAY ALSO SEE SNOW.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

Event by event

1 high wind. Local standard time, as filed.

High Wind, Union County

When
February 20, 6:30 PM MST to 6:45 PM MST
Where
Union County forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2015Every state in 2015This day in weather historyWarnings in New Mexico, February 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 552837.